Alert archive / New Mexico / Flash Flood Warnings in 1998

Flash Flood Warning 3, NWS El Paso, TX

July 22, 1998Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 22, 1998, 8:10 PM MDT for Doña Ana County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1998, 8:10 PM MDT (02:10 UTC)
Expired
Jul 22, 1998, 11:10 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Whole counties

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1998-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1998-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 230213
FFWELP
NMC013-230510-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
810 PM MDT WED JUL 22 1998

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO

* UNTIL 1110 PM MDT

* AT 0800 PM MDT...LAW ENFORCEMENT INDICATED FLOODING ALONG...
AND SOUTH OF...HIGHWAY 70 FROM MOONGATE ROAD NORTHEAST TO
THE TOWN OF ORGAN.

*LAW ENFORCEMENT REQUESTS THAT YOU DO NOT DRIVE ALONG HIGHWAY 70
EAST OF LAS CRUCES UNLESS ABSOLUTELY NECESSARY. MOONGATE ROAD IS
CLOSED AND OTHER DIRT ROADS IN THE AREA ARE IMPASSABLE.



&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:27 PM MDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 22, 1:27 PM MDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
127 PM MDT WED JUL 22 1998

NOT MUCH CHANGE THIS FP. 5H CTR ALONG NM/CO BORDER EAST INTO OK WITH
RDG S THRU CNTRL TX. LATST MDLS HINT AT TRYG TO MOV HIGH LTL WWD.
WK UPR LOW/PVA AND SLGLTY COOLER 3H TEMPS OVR FA CONTRIBUTE TO
CONTINUED CONVECTION. TSTMS ALREADY FIRING OVR FA AT THIS TIME.
BELIEV PROB LATE THIS AFTN AND EVENG WL BE LOCALIZED HVY RAINFALL IN
SHORT TIME FRAME...PRODUCING SOME URBAN STREET FLOODING. NO FEATURE TO
FOCUS ON FOR LOCATION OF THE HVY BRIEF SHWRS. NGM CONCENTRATES MOST
ACTVTY WRN FA TNGT WITH MSTR PLUME MOVG E OVR WRN NM THU. AREAS OF CLD
DEBRI FM LAST NGTS STRMS HAVE HELD DOWN MAX TEMPS SOME TDY BUT WL REACH
CONVECTIVE TEMPS ALL AREAS BY MID AFTN. TSTM MVMNT SHUD AGAIN HAVE A W
TO NW DRIFT. ACTIVITY WILL CONTINUE TO AROUND MIDNIGHT WITH FEW SHRA
EARLY MRNG HRS. CONTINUE XTNDD PKG TREND.

     P R E L I M   N U M B E R S

SILVER CITY           BB  57/ 80/ 58/ 80 4343
TRUTH OR CONSEQUENCES BB  65/ 88/ 65/ 90 3343
ALAMOGORDO            BB  66/ 89/ 65/ 89 3332
CLOUDCROFT            BB  46/ 70/ 45/ 70 4444
LORDSBURG             BB  62/ 90/ 61/ 92 5433
DEMING                BB  63/ 90/ 62/ 91 4342
LAS CRUCES            BB  63/ 90/ 65/ 91 4342
EL PASO               BB  69/ 92/ 69/ 95 4332

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:09 PM MDTSevere Thunderstorm WarningEPZDoña Ana31 min

Nearby

Flash Flood Warnings in New Mexico, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.